Urine Discoloration

Author: OncoLink Team
Last Reviewed:

What is urine discoloration?

A change in the color of urine (pee) may be caused by:

  • Chemotherapy: Some chemotherapies can cause color changes to your urine for a short period of time. The color that your urine changes will depend on the color of the medication. Common colors are white, orange, red, pink, blue, green and variations of each color. This change in color can last several days.
  • Jaundice (a problem with the liver that causes yellowing of the skin and/or whites of the eyes): Jaundice can results in dark urine that may look like the color of brewed tea. Jaundice can have many different causes in cancer patients and needs to be evaluated by your care provider.
  • Blood in the urine: The color can range from slight pink to brown, depending on the amount of blood present and which part of the urinary tract the blood is coming from.
  • Urine discoloration can also be caused by some foods, vitamins, and other prescribed medications.

How is it managed?

The underlying cause of urine discoloration will determine whether medical treatment is needed for the condition. Discoloration due to chemotherapy will resolve (get better) as the chemotherapy  is passed through the body and exits. Urine discoloration that is caused by an infection, bleeding, or jaundice will require treatment for the underlying condition.

When should I contact my care team?

If you notice changes in the color of your urine, you should contact your care provider. Call your care provider right away if you have one or more of the following:

  • Discoloration associated with other signs of jaundice (yellowing of the skin or whites of the eyes, itchiness).
  • Urine has a foul odor.
  • There appears to be blood or pus in the urine. 
  • Pain when urinating or increased frequency.

Certain types of treatment can cause severe bleeding in the urinary tract called hemorrhagic cystitis. If you notice signs of blood in your urine (a pink, red, or brown color), contact your care provider immediately.

References

U.S. Department of Health and Human Services, National Institutes of Health. (2020). Urinary and Bladder Problems and Cancer Treatment. Retrieved from https://www.cancer.gov/about-cancer/treatment/side-effects/urination-changes 

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Feedback?

Thank you for your feedback!